Dependence on zolpidem
Article first published online: 14 MAR 2007
Psychiatry and Clinical Neurosciences
Volume 61, Issue 2, pages 207–208, April 2007
How to Cite
HUANG, M.-C., LIN, H.-Y. and CHEN, C.-H. (2007), Dependence on zolpidem. Psychiatry and Clinical Neurosciences, 61: 207–208. doi: 10.1111/j.1440-1819.2007.01644.x
- Issue published online: 14 MAR 2007
- Article first published online: 14 MAR 2007
- Received 25 September 2006; revised 5 October 2006; accepted 17 October 2006.
Zolpidem is an imidazopyridine agent that is an agonist at the γ-aminobutyric acid (GABA)A receptor complex and is approved for treatment of short-term insomnia by inducing and maintaining sleep.1 It was thought to have low abuse potential, however, there are several case reports documenting zolpidem abuse and withdrawal.2 The documented highest daily dose of zolpidem ranged from 60 to 1200 mg. Here, the authors report a case with zolpidem dependence with ultrahigh-dose use (2000 mg per day) and withdrawal seizure to highlight the risks of dependence on zolpidem.
Miss A, a 34-year-old female, did not have previous history of psychiatric, substance abuse, seizure disorder, or other systemic disease until a break-up with her ex-boyfriend when she was 31 years old. She was prescribed zolpidem for sleep disturbance under the diagnosis of adjustment disorder with depressed mood. Initially she used zolpidem 10–20 mg/day at bedtime. However, she gradually abused the drug and developed tolerance within 6 months. The dose was even increased to up to 1000 mg/day 1 year later. She started to notice withdrawal symptoms such as anxiety, hand tremor, sweating, and palpitations, and needed to take zolpidem during the day. Zolpidem withdrawal seizure first occurred after 2 years of zolpidem use, when she traveled around without taking zolpidem. She had been admitted for zolpidem detoxification twice, but reused zolpidem soon after discharge. No other concomitant medications had been given. She had taken ultrahigh dose of zolpidem (2000 mg/day) for about 3 months before being sent to the emergency room of Taipei City Hospital-Songde Branch where another generalized tonic-clonic seizure was noted, and then she was admitted for zolpidem detoxification.
On admission, she appeared ill-looking and anxious, and had cold sweating, distractible attention and impaired memory. Apart from zolpidem dependence and withdrawal, comorbid dysthymic disorder was noted. The authors used diazepam tapering regimen to treat the zolpidem withdrawal symptoms successfully without recurrence of seizure. Diazepam 80 mg/day and propanolol 40 mg/day for palpitations and hand tremor were prescribed on the first day. Diazepam dose was gradually tapered to 5 mg/day in 10 days. In addition, trazodone 50–100 mg for chronic dysphoria was prescribed at night. She was discharged under diazepam 4 mg and trazodone 100 mg at night and has been regularly followed in the outpatient department thereafter.
Zolpidem has been suggested to have selective high affinity for GABAAα1 receptors in contrast with the non-selective affinity of benzodiazepines for GABAA receptors containing the α1, α2, α3 or α5 subunits, therefore, having minor anxiolytic action and minimal activity on memory functions.1 The α1 receptors are located in most regions of the brain and it is presumed that their activation has hypnotic results. The α2 receptors are enriched in the amygdala, the region that strongly contributes to the anxiolytic action of benzodiazepines. The hippocampus, which is involved in many integrative functions of the brain, such as learning and memory, is enriched in α5 receptors.3In vitro study revealed that zolpidem still has effect at α2 receptors, though markedly lower potency compared with its effect at α1 receptors.4 It suggests that zolpidem at high doses might lose its selectivity on GABAA receptors and exhibit the same pharmacologic effects as classical benzodiazepines as in this case. Hence, zolpidem would relieve her anxiety and abrupt discontinuation would produce clinical withdrawal symptoms such as anxiety, tremor, palpitation, sweating, and even tonic-clonic seizure similar to benzodiazepine's withdrawal.
In conclusion, despite the extremely high dose being rare, clinicians should be cautious with the abuse potential of zolpidem and manage the psychiatric comorbidity aggressively. Withdrawal symptoms could be appropriately treated by long half-life benzodiazepines to avoid deleterious outcomes such as seizure.